Reversible vanishing bile duct syndrome induced by carbamazepine

Eur J Gastroenterol Hepatol. 2002 Sep;14(9):1019-22. doi: 10.1097/00042737-200209000-00014.

Abstract

Carbamazepine, a widely used anticonvulsant, can induce hepatotoxicity, usually evolving with an acute hepatitis that ceases after drug withdrawal. Carbamazepine-induced vanishing bile duct syndrome (VBDS) is a rare complication and has seldom been reported in the medical literature. This report presents a case of a 26-year-old male who had onset of epilepsy at 12 months of age and was initially treated with phenobarbital. Carbamazepine (1200 mg/day) was added in June 1996 when he was 22 years old to control the frequency of seizures. Two years later, during a routine investigation, elevation of serum gamma-glutamyltransferase (GGT) levels was detected. For this reason, the patient was weaned off carbamazepine, followed 6 months later by complete withdrawal of the drug. The first liver biopsy disclosed total absence of interlobular bile ducts (IBD) in 30 portal tracts. Fourteen months later, a control biopsy showed the presence of IBD in eight of 14 portal tracts. There was also a decrease of GGT levels detected 27 months after withdrawal of carbamazepine. This case illustrates the ductopenic effect of carbamazepine when used for a prolonged time, as reported in three previous publications. However, this is the first case in which there was a remission of the VBDS and bile duct regeneration after withdrawal of the drug.

Publication types

  • Case Reports

MeSH terms

  • Adult
  • Anticonvulsants / adverse effects*
  • Bile Duct Diseases / chemically induced*
  • Bile Duct Diseases / pathology
  • Carbamazepine / adverse effects*
  • Humans
  • Male
  • Remission Induction
  • Syndrome
  • Withholding Treatment

Substances

  • Anticonvulsants
  • Carbamazepine